Clostridium difficile Infection
Clostridium difficile or C. diff bacteria can be very harmful. They affect the intestinal tract. They can cause symptoms ranging from mild diarrhea to severe inflammation of the colon (large intestine). C diff infection is most common during or days to weeks after treatment with antibiotics. Anyone can become infected. But the risk is greatly increased for people in hospitals and for people living in nursing homes or long-term care facilities. This is because antibiotic use is common there. Germs also spread easily in these places.
What causes C. diff Infection?
The stomach and intestines have hundreds of kinds of bacteria. Many of these bacteria actually help keep harmful bacteria like C. diff from causing problems. Small amounts of C. diff are normal and do not cause problems. When a person takes an antibiotic, the normal balance of good and bad bacteria may be affected. There may be too little good bacteria and too much harmful bacteria like C diff. In hospitals and nursing homes, C. diff may be spread from an infected patient to other patients. This may occur when staff or visitors touch infected patients or objects, such as bed rails, stethoscopes, or bedpans and then touch other patients or surfaces.
What are the symptoms of C. diff infection?
About half of the people with C. diff infection have no symptoms. Yet they can still pass the infection to others. Others do have symptoms. These include:
Some who are infected develop serious problems. Symptoms include:
How is C. diff infection diagnosed?
To confirm the infection, a sample of stool is tested for the bacteria or the toxins made by the bacteria.
How is C diff infection treated?
The first step is to stop taking antibiotics. A different medication may prescribed. In certain cases, an antibiotic directed at the C diff infection may be given.
To lessen symptoms:
Drink plenty of fluids to replace water lost through diarrhea. Talk with your health care provider or nurse about which fluids are best.
Follow your health care provider’s instructions for when and what to eat.
Unless your health care provider tells you to do so, do not take medications for diarrhea.
Tell your health care provider if symptoms return. Even after treatment, C. difficile may come back.
What are the complications of C. diff infection?
How is C. diff prevented?
Hospitals and nursing homes take these steps to help prevent C. diff infections:
Limiting use of antibiotics. Giving antibiotics only when needed can help reduce C. diff infections.
Handwashing. Hospital staff should wash their hands before and after treating each patient. They should also wash their hands after touching any surface in patients' rooms. Soap and water work better than alcohol-based hand cleaners.
Protective clothing. Health care workers should wear gloves and a gown when entering the room of a patient with C. diff infection. They should remove these items before leaving and then wash their hands.
Private rooms. People with C. diff should be in private rooms. Or, they may share rooms with others who have the same infection.
Thorough cleaning. Equipment and rooms should be cleaned and disinfected daily.
Education. Patients and visitors should be shown the best ways to avoid infection.
Patients can do the following to help prevent C. diff:
Take antibiotics only when you really need them. Antibiotics don’t help treat illnesses caused by viruses. This includes colds and the flu. Don’t ask for antibiotics from your health care provider if he or she says they won’t work.
When you are given antibiotics, take them as directed. Don’t increase or decrease the dosage. Do not take them for shorter or longer than your provider tells you to, even if you feel better.
Wash your hands carefully. Do this after using the bathroom and before eating. Use plenty of soap and warm water. Alcohol-based hand cleaners may not work against C. diff germs.
Everyone can help prevent C. diff with the following: